What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 18, 1:15 PM MST, 1 hour 25 minutes earlier. Its key messages:
- The potential for heavy rainfall resulting in flash flooding continues through tonight with a Flash Flood Watch in effect for southwest Arizona and southeast California.
- Lingering shower and thunderstorm chances will persist Friday with activity mostly focused on Arizona terrain features.
- Near normal temperatures over the next couple of days should warm into an above normal range this early next week with moderate HeatRisk returning across the lower desert communities.
Area forecast discussion, Sep 18, 1:15 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
115 PM MST Thu Sep 18 2025
.KEY MESSAGES...
- The potential for heavy rainfall resulting in flash flooding
continues through tonight with a Flash Flood Watch in effect for
southwest Arizona and southeast California.
- Lingering shower and thunderstorm chances will persist Friday with
activity mostly focused on Arizona terrain features.
- Near normal temperatures over the next couple of days should warm
into an above normal range this early next week with moderate
HeatRisk returning across the lower desert communities.
&&
.SHORT TERM /Today through Friday/...
Early afternoon WV imagery clearly depicts the remnant tropical
circulation spinning west of San Diego with 2 distinct vorticity
centers pivoting about the eastern periphery of the gyre. The
leading shortwave was lifting inland with a notable wing of
vorticity extending well eastward into Arizona while sweeping north,
and largely responsible for the elevated showers and storms across
south-central Arizona this morning. A trailing vorticity maximum was
evident SW of San Diego and will follow a similar trajectory lifting
into SE California this afternoon providing strong ascent mechanisms
in a highly difluent upper air pattern within the preferred left
front jet quadrant.
This favorable dynamic setup is juxtaposed with very anomalous
atmospheric moisture content as an expansive reservoir of 13-15 g/kg
mixing ratios have surged into the lower Colorado River valley and
adjacent areas. Objective analysis suggests total column PWATs
around 2", or around the 99th percentile of climatology though drier
midlevels sampled in satellite imagery was already punching into the
western CWA and will effectively begin to lower total moisture
content. However, this evolution will also allow for better
insolation and daytime instability while maintaining copious
boundary layer moisture such that MLCape 1000-1500 J/kg with minimal
CinH should be realized this afternoon. While exact positioning and
coverage of storms still remains somewhat uncertain, latest HREF
neighborhood probabilities suggests upwards of 50-70% chance of
storms with locally heavy rainfall across the entire western CWA.
Given the boundary layer moisture content below the freezing level
combined with ample instability should result in very robust,
efficient rainfall rates. Ensemble probability matched means
indicate a 30-50% of 1" accumulations with the expectation of some
localized areas exceeding 2" totals this afternoon and evening.
Unfortunately, convective evolution this evening and overnight
towards the eastern half of the CWA remains highly uncertain further
removed from the stronger forcing and more pronounced moisture axis.
Conceivably, convective complexes propagating eastward could
intercept some form of an outflow boundary emanating from higher
terrain convection over south-central Arizona forming renewed
convection during the evening and overnight. However, recent HRRR
iterations have largely been downplaying this scenario lifting
western CWA convection northward with the mean flow aloft while only
creating a limited outflow boundary emanating from higher terrain.
Nevertheless with dynamic structuring still favorable and anomalous
moisture still present over the region, any small perturbation could
spark showers and storms through the overnight and morning hours.
By Friday afternoon, better vorticity advective forcing will have
shifted well north of the area while some measure of anti-cylonic
ridging and warming aloft spreads into the forecast area. While
certainly not optimal considering a lack of forced ascent, boundary
layer mixing ratios of 12-13 g/kg will still be present resulting in
minimal inhibition and MLCape likely approaching 1000 J/kg. Deep SW
flow over any terrain escarpment will certainly be capable of
sparking deep convection through the areal coverage and ability for
convective elements to survive beyond immediate terrain areas is
highly uncertain. There is somewhat better agreement that more
pronounced subsidence will finally spread into the region Friday
night bringing a marked decrease in rainfall chances.
&&
.LONG TERM /Saturday through Wednesday/...
Model uncertainty will continue over the weekend into early next
week as models are having a difficult time resolving what will
happen with a cut-off low that is likely to form off the California
coast Friday into Saturday. Yesterday's model runs had mostly
dismissed this cut-off low as it called for it stay well to our
west, but the latest trends indicate it may get quite close to
southern California Sunday into Monday. We are still expecting our
region to largely be under the influence of the subtropical ridge
this weekend with overall dry conditions, but if the low does creep
close enough to our area we may see some moisture return Sunday into
Monday. The NBM shows 10-20% rain chances for later Sunday into
Monday, but this seems overly optimistic given the amount of
moisture that is likely to be available. We tend to believe the
ridge will win out keeping the cut-off low far enough to the west
resulting in the bulk of our area staying dry through at least early
next week.
Temperatures will be trending upward this weekend into early next
week as the ridge builds in from the south, but with the model
trends of keeping the cut-off low closer forecast highs are
noticeably lower than what we saw 24 hours ago. Highs are currently
expected top out at around 100 degrees this weekend before pushing
closer to 105 degrees by around next Tuesday. The upper end of
guidance does still show the potential for record highs for Phoenix
next Tuesday and Wednesday, but that will only happen if the cut-off
low stays far enough to our west.
&&
.AVIATION...Updated at 1808Z.
South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The primary weather concern during the TAF period will be the
potential for thunderstorms across the Phoenix area, though forecast
confidence is low. Confidence deteriorates later this afternoon
through this evening on how thunderstorm activity will evolve.
Latest hi-res guidance continue to show large discrepancies in the
overall coverage of thunderstorms this evening, yielding low
forecast confidence. Have maintained the PROB30 in the TAFs for now
when thunderstorm chances will be the highest. Any thunderstorms
that develop will be capable of producing gusty erratic outflows,
localized blowing dust, and locally heavy rainfall.
Guidance then suggests the potential for additional shower/storm
activity overnight tonight. SCT-BKN cloud bases will mostly remain
aoa 10 kft throughout the period, though could briefly drop lower in
thunderstorms. Outside of any thunderstorm impacts, winds will
generally follow diurnal trends with speeds mostly below 10 kts.
Southeast California/Southwest Arizona including KIPL and KBLH:
The primary weather concern during the TAF period will be increasing
chances for thunderstorms going into this afternoon. Hi-res guidance
show thunderstorms developing across SE CA this afternoon that will
be capable of producing gusty erratic outflow winds, localized
blowing dust, and locally heavy rainfall. Chances for outflow wind
gusts in excess of 30 kts climb to 50% during this time. The primary
window for these thunderstorms looks to be between 21Z-02Z. SCT-BKN
clouds will mostly remain aoa 8-10 kft through this evening, briefly
dropping lower in thunderstorm activity, before clearing this
evening. Outside of thunderstorm impacts, winds will favor the W-NW
at KIPL and fluctuating between the S to NNW at KBLH with speeds
mostly below 10 kts.
&&
.FIRE WEATHER...
Abundant moisture with a weather system residing across western
portions of the region today will help to bring fairly widespread
showers and thunderstorms. Best chances will be across southeast
California and southwest Arizona where a Flood Watch will be in
effect for much of today. Rain chances will continue into Friday,
but mainly across the Arizona higher terrain. Humidities will be
elevated over the next couple of days with MinRHs mostly between 30-
40% before gradually lowering closer to 20% by Sunday. Outside of
any storms, winds will remain light over the next few days with
directions mostly following diurnal trends. High pressure should
settle back into the region over the weekend and into early next
week resulting in a warming trend and overall dry conditions.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late tonight for AZZ530>533-536.
CA...Flood Watch through late tonight for CAZ560>570.
&&
SHORT TERM...18
LONG TERM...Kuhlman
AVIATION...Smith
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 18, 11:25 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1125 AM MST Thu Sep 18 2025
AZZ531-533-181900-
Kofa AZ-Central La Paz AZ-
1125 AM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES THROUGH NOON MST...
At 1125 AM MST, Doppler radar was tracking a strong thunderstorm near
Kofa Wildlife Refuge, or 43 miles northeast of Martinez Lake, moving
north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite and Kofa Wildlife Refuge.
This includes AZ Route 95 near mile marker 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3343 11394 3342 11417 3364 11422 3364 11396
TIME...MOT...LOC 1825Z 171DEG 6KT 3351 11407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Sep 18, 11:29 AM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1129 AM MST Thu Sep 18 2025
AZZ533-181900-
Central La Paz AZ-
1129 AM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LA PAZ COUNTY
THROUGH NOON MST...
At 1129 AM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Buckskin Mountain Park, or 14 miles southeast of
Parker Dam, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central La
Paz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3425 11401 3425 11393 3426 11386 3422 11383
3406 11381 3405 11404 3422 11413 3425 11413
3427 11404
TIME...MOT...LOC 1829Z 168DEG 9KT 3414 11395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Sep 18, 12:45 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1245 PM MST Thu Sep 18 2025
AZZ530-531-CAZ564-569-570-182100-
Kofa-Parker Valley-Chuckwalla Mountains-Palo Verde Valley-Chuckwalla
Valley-
1245 PM MST Thu Sep 18 2025
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS WEST CENTRAL LA
PAZ...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES...
At 1244 PM MST/1244 PM PDT/, radar indicated strong thunderstorms
were located 9 miles southwest of Palo Verde, or 33 miles northwest
of Martinez Lake, moving north at 5 mph.
Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.
Wind gusts up to 50 mph and pea size hail will be possible.
Locations impacted include...
Blythe, Nicholls Warm Springs, Cibola, Palo Verde, Blythe Airport,
Ripley, East Blythe, and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 4.
CA Interstate 10 between mile markers 123 and 156.
CA Route 78 between mile markers 63 and 80.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Phoenix.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3363 11446 3350 11446 3347 11448 3346 11446
3328 11446 3321 11491 3334 11519 3366 11511
TIME...MOT...LOC 1944Z 184DEG 6KT 3333 11486
INSSpecial weather statement, Sep 18, 1:32 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
132 PM MST Thu Sep 18 2025
AZZ538-182115-
Tonopah Desert AZ-
132 PM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 215 PM
MST...
At 132 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Tonopah, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tonopah.
This includes AZ Interstate 10 between mile markers 79 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3336 11299 3340 11322 3364 11319 3359 11283
TIME...MOT...LOC 2032Z 202DEG 6KT 3348 11306
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Sep 18, 1:51 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
151 PM MST Thu Sep 18 2025
AZZ556-558-562-563-182130-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
151 PM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 230 PM MST...
At 151 PM MST, Doppler radar was tracking a strong thunderstorm over
Central Heights-Midland City, or near Globe. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool, Roosevelt
Estates, and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 241 and 259.
AZ Route 70 between mile markers 253 and 254.
AZ Route 188 between mile markers 214 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3344 11066 3341 11069 3341 11071 3339 11071
3330 11080 3347 11108 3363 11104 3363 11096
3359 11083
TIME...MOT...LOC 2051Z 222DEG 4KT 3341 11081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Sep 18, 2:38 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
238 PM MST Thu Sep 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Flash Flood 10 SSW Palo Verde 33.28N 114.78W
09/18/2025 Imperial CA Dept of Highways
Milpitas Wash breaching highway 78 and
impassible.
&&